Texas, 2012

Drought in Texas, November 1 to 30, 2012

November 1 to 30, 2012 · NWS LUB · 24 events in 24 counties and zones

Drought conditions worsened during the month of November largely due to well above seasonal average temperatures and well below normal precipitation. Extreme (D3) drought had expanded to encompass the majority of the South Plains area.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions worsened during the month of November largely due to well above seasonal average temperatures and well below normal precipitation. Extreme (D3) drought had expanded to encompass the majority of the South Plains area. Exceptional (D4) drought had also slightly expanded across the western South Plains and Stonewall County. Only a small amount of Severe (D2) drought remained in the far southern Texas panhandle and northern Rolling Plains.

November was mainly characterized by dry and warm conditions. The mean temperature at Lubbock and Childress were 55.1 and 56.4 degrees, respectively. These ranked as the fourth warmest November at both Lubbock and Childress at 5.3 and 4.8 degrees above normal. Additionally, several maximum temperature records were set during the month. Rainfall was also scarce throughout the entire month with most locations reporting less than one tenth of an inch. Lubbock only recorded a paltry 0.01 inches of rainfall. Keetch-Byram Drought Index values only slightly increased by the end of November. Highest values were observed across the western South Plains between 500-600. The rest of the South Plains saw values between 400-500 while the Rolling Plains were observed at 300-500.

The lack of rainfall was causing stress on winter crops. Much of the winter wheat crop was being reported as poor to very poor through November. Even though fire danger levels increased there was a lack of wildfire activity. This was chiefly due to an absence of strong winds and minimal agricultural burning.

Economic losses due to drought through November since the drought began were estimated near $2.5 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 PM CDT WED OCT 31 2012

.AVIATION...
CONTINUED VFR AND SKC. LEE TROUGH WEST OF THE TERMINALS WILL
KEEP SOUTHERLY WINDS INTACT...INCREASING TO 12-16 KNOTS AT LBB BY
MIDDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        37  82  42  79  39 /   0   0   0   0  10
TULIA         40  83  44  81  43 /   0   0   0   0  10
PLAINVIEW     41  82  45  81  45 /   0   0   0   0  10
LEVELLAND     40  82  47  81  46 /   0   0   0   0  10
LUBBOCK       42  82  48  82  48 /   0   0   0   0  10
DENVER CITY   41  82  48  82  49 /   0   0   0   0  10
BROWNFIELD    42  82  48  82  48 /   0   0   0   0  10
CHILDRESS     46  89  50  84  49 /   0   0   0   0  10
SPUR          47  85  51  85  51 /   0   0   0   0  10
ASPERMONT     46  87  55  85  54 /   0   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/93
Hazardous weather outlook, Oct 31, 4:22 AM CST, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
522 AM CDT WED OCT 31 2012

TXZ021>044-011030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
522 AM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$50 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415202, 415203, 415204, 415205, 415206, 415207, 415208, 415209, 415210, 415211, 415212, 415213, 415214, 415215, 415216, 415217, 415218, 415219, 415220, 415221, 415222, 415223, 415224, 415225.